Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 147, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 11:53 PM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2009, 11:53 PM CDT (04:53 UTC)
- Expired
- Sep 20, 2009, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 200453
FFWSGF
MOC067-091-215-229-201100-
/O.NEW.KSGF.FF.W.0147.090920T0453Z-090920T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 PM CDT SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...
TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 600 AM CDT SUNDAY.
* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA...WHICH HAVE LIKELY PRODUCED TWO TO FOUR INCHES OF
RAIN SINCE 10 PM...AND COULD PRODUCE ANOTHER TWO TO THREE INCHES
OF RAIN THROUGH 2 AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE U...6 MILES EAST OF WILLOW SPRINGS...
ROUTE U AT THE JACKS FORK 2 MILES NORTHWEST OF CLEAR SPRINGS...
ROUTE EE AT THE NORTH FORK NORTHEAST VANZANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT DRIVE THROUGH THE WATER. TURN AROUND AND MOVE UP TO HIGHER
GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3702 9255 3750 9224 3743 9176 3742 9176
3742 9169 3717 9173 3695 9177
$$
TERRY1 follow-up statement
000
WGUS73 KSGF 200935
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT SUN SEP 20 2009
MOC067-091-215-229-201100-
/O.CON.KSGF.FF.W.0147.000000T0000Z-090920T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MO-TEXAS MO-DOUGLAS MO-HOWELL MO-
435 AM CDT SUN SEP 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN DOUGLAS...NORTHWESTERN HOWELL...SOUTHEASTERN WRIGHT AND
TEXAS COUNTIES...
AT 419 AM CDT...THE HEAVIEST RAINFALL HAD MOVED NORTH OF THE WARNING
AREA...HOWEVER...RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAD
FALLEN OVERNIGHT IN PARTS OF THE WARNING AREA. EXCESS RUNOFF FROM
RAINFALL OF THIS MAGNITUDE WILL CAUSE THE FLOODING OF SOME LOWER
CROSSINGS. THE HEAVIEST RAIN OCCURRED IN A BAND FROM CABOOL TO
HOUSTON TO LICKING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3702 9255 3750 9224 3743 9176 3742 9176
3742 9169 3717 9173 3695 9177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:47 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 19, 9:47 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 947 PM CDT SAT SEP 19 2009 .UPDATE... A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY. UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST GREENE AND THE CHRISTIAN COUNTY PANHANDLE. LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY. THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE EARLY OVERNIGHT HOURS. SCHAUMANN && .DISCUSSION... AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT. THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW EJECTING EAST. FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP. THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW. HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY STRENGTHENS. ANGLE && .AVIATION... SCATTERED RAIN SHOWERS WILL SLOWLY DIMINISH THROUGHOUT THE NIGHT ACROSS SOUTHERN MISSOURI. IFR WITH POCKETS OF LIFR CONDITIONS ARE EXPECTED TO PERSIST INTO SUNDAY MORNING AT KBBG BEFORE CONDITIONS SLOWLY IMPROVE THROUGHOUT THE DAY. CONFIDENCE IN THE FORECAST DECREASES AT KJLN AND KSGF. MVFR CEILINGS ARE EXPECTED AT BOTH TAF SITES INTO SUNDAY MORNING BEFORE IMPROVING LATER IN THE DAY. SHORT RANGE MODELS ARE BEGINNING TO HINT AT IFR LATER TONIGHT AS UPSLOPE FLOW DEVELOPS ALONG THE OZARK PLATEAU. HAVE COVERED THIS FOR NOW BY INTRODUCING SCATTERED CLOUD COVER AT 1 KFT. WILL CONTINUE TO MONITOR OBSERVATIONS AND SHORT TERM GUIDANCE CLOSELY AND WILL AMEND IF CONFIDENCE IN THE IFR SCENARIO INCREASES. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 19, 6:39 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 PM CDT SAT SEP 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 639 PM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED. ISOLATED FLOODING WILL BE POSSIBLE SOUTH OF HIGHWAY 60 FOR THE REMAINDER OF THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS EXPECTED. A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Local storm report, Sep 19, 7:03 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MONETT 36.92N 93.93W
09/19/2009 BARRY MO EMERGENCY MNGR
INTERSECTION OF KYLER ROAD AND HIGHWAY 60 CLOSED DUE TO
FLOODING WITH SEVERAL FEET OF WATER OVER THE ROAD. MANY
STREETS IN MONETT HAVE WATER OVER THE ROADWAY.
&&
MTERRYLocal storm report, Sep 19, 7:37 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HEAVY RAIN 3 NE MONETT 36.95N 93.89W
09/19/2009 M5.20 INCH LAWRENCE MO PUBLIC
VOLUNTEER OBSERVER MEASURED 5.20 INCHES OF RAIN.
&&
MTERRYLocal storm report, Sep 19, 9:01 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD MONETT 36.92N 93.93W
09/19/2009 BARRY MO EMERGENCY MNGR
VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
IS AT BANKFULL.
&&
MTERRYLocal storm report, Sep 19, 9:59 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HEAVY RAIN MONETT 36.92N 93.93W
09/19/2009 M7.75 INCH BARRY MO PUBLIC
RELAYED BY MEDIA.
&&
MTERRYLocal storm report, Sep 19, 10:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 3 NE MONETT 36.95N 93.89W
09/19/2009 LAWRENCE MO PUBLIC
NUMEROUS COUNTY ROADS FLOODED.
&&
MTERRYLocal storm report, Sep 19, 11:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM FLASH FLOOD N MARIONVILLE 37.00N 93.64W
09/19/2009 LAWRENCE MO AMATEUR RADIO
ESTIMATED RAINFALL AMOUNTS ESTIMATED UP TO ELEVIN INCHES
HAS CAUSED SERIOUS FLASH FLOODING ACROSS MUCH OF SOUTHERN
AND EASTERN LAWRENCE COUNTY. A WATER RESCUE IS IN
PROGRESS NEAR THE INTERSECTION OF HIGHWAY 14 AND HIGHWAY
T.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:42 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| Sep 19, 9:54 PM CDT | Flash Flood Warning | SGF | Christian, Greene, Stone | 4 hr |
| Sep 20, 2:01 AM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, Lawrence | 31 hr |
| Sep 20, 2:33 AM CDT | Flash Flood Warning | SGF | Dent, Phelps, Pulaski, Texas | 5 hr |
| Sep 20, 6:00 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Texas | 5 hr |
| Sep 20, 7:27 AM CDT | Areal Flood Warning | SGF | Dent, Maries, Phelps, Pulaski, Texas | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.